Columbia University Medical Center
Ranked #1 in Psychiatry
U.S. News & World Report
Ranked #1 in Research Funding
National Institutes of Health
NewYork-Presbyterian Hospital The University Hospital of Columbia and Cornell

Ask the Experts

Question:

What can be done to help people with sexual side effects from SSRI treatment? When should you get treatment?

Answered by: David Hellerstein

It is important to seek treatment when your emotional health and sense of well-being are compromised by this undesired side effect. The impact of antidepressant-induced sexual dysfunction is substantial and negatively affects quality of life, self-esteem, mood, and relationships with sexual partners.

Some studies show a significant improvement in sexual functioning by taking a brief “drug holiday,” or by simply lowering the dose of the antidepressant medication. However, you should discuss this option with your doctor, as to minimize any potential relapse of depressive symptoms.

Another strategy consists of switching to an alternative antidepressant medication known to cause a lower incidence of sexual side effects such as bupropion, nefazadone, or mirtazapine.

Some people may benefit from augmentation of their antidepressant medication with drugs such as sildenafil (better known as Viagra), which improves sexual arousal but does not necessarily improve the ability to achieve orgasm.